Alert archive / North Carolina / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 101, NWS Raleigh, NC

May 23, 20224 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 23, 2022, 1:44 PM EDT for 4 counties in North Carolina. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2022, 1:44 PM EDT (17:44 UTC)
Expired
May 23, 2022, 2:45 PM EDT
In force
61 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Anson County, NC, Montgomery County, NC, Richmond County, NC, Stanly County, NC

The radar

The Columbia radar (KCAE), 157 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 1:55 PM EDTTSTM WND DMG2 Se Plyler, NCSTANLY COUNTY 911 REPORTS NUMEROUS TREES DOWN COUNTY-WIDE.
May 23, 2:30 PM EDTTSTM WND DMG1 Nne Troy, NCTREE DOWN ON OKEEWEMEE RD NEAR NC HIGHWAY 134-N IN TROY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

833 
WUUS52 KRAH 231744
SVRRAH
NCC007-123-153-167-231845-
/O.NEW.KRAH.SV.W.0101.220523T1744Z-220523T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
144 PM EDT Mon May 23 2022

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Anson County in central North Carolina...
  Montgomery County in central North Carolina...
  Central Richmond County in central North Carolina...
  Stanly County in central North Carolina...

* Until 245 PM EDT.

* At 144 PM EDT, severe thunderstorms were located along a line
  extending from near Midland to near Sturdivants, moving northeast
  at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Albemarle, Rockingham, Wadesboro, Troy, Badin Lake, Hamlet,
  Ansonville, Plyler, Polkton and Locust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Raleigh.

&&

LAT...LON 3521 8048 3550 8030 3551 7985 3481 7970
      3481 8032 3519 8028 3520 8030 3517 8035
      3518 8037 3516 8044 3519 8051
TIME...MOT...LOC 1744Z 244DEG 35KT 3519 8045 3485 8029 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Leins
2 follow-up statements
115 
WWUS52 KRAH 231814
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
214 PM EDT Mon May 23 2022

NCC007-123-153-167-231845-
/O.CON.KRAH.SV.W.0101.000000T0000Z-220523T1845Z/
Anson NC-Montgomery NC-Richmond NC-Stanly NC-
214 PM EDT Mon May 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR ANSON...MONTGOMERY...CENTRAL RICHMOND AND STANLY COUNTIES...

At 214 PM EDT, severe thunderstorms were located along a line
extending from near Albemarle to 8 miles northeast of Wadesboro,
moving northeast at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Albemarle, Rockingham, Wadesboro, Troy, Badin Lake, Hamlet,
Ansonville, Plyler, Polkton and Norwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.

&&

LAT...LON 3481 8013 3546 8032 3550 8030 3551 7985
      3481 7970
TIME...MOT...LOC 1814Z 232DEG 48KT 3537 8010 3503 7994 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Leins
852 
WWUS52 KRAH 231839
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
239 PM EDT Mon May 23 2022

NCC007-123-153-167-231849-
/O.EXP.KRAH.SV.W.0101.000000T0000Z-220523T1845Z/
Anson NC-Montgomery NC-Richmond NC-Stanly NC-
239 PM EDT Mon May 23 2022

...THE SEVERE THUNDERSTORM WARNING FOR ANSON...MONTGOMERY...CENTRAL
RICHMOND AND STANLY COUNTIES WILL EXPIRE AT 245 PM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

LAT...LON 3481 8013 3546 8032 3550 8030 3551 7985
      3481 7970
TIME...MOT...LOC 1839Z 244DEG 35KT 3548 7984 3513 7968 

$$

Leins

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:35 PM EDT, 9 minutes earlier.

Area forecast discussion, May 23, 1:35 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
135 PM EDT Mon May 23 2022

.SYNOPSIS...
A lingering front will remain stationary over southeastern NC
into Wednesday. A slow moving upper level low pressure system will
approach from the west late in the week, bringing a round of wet
weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1036 PM Monday...

...Marginal risk (level 1 of 5) for severe weather (damaging wind
gusts and isolated tornadoes) continues...

Showers and storms associated with the surface low will continue to
lift through central NC tonight. While some of the convective
activity will move out and dissipate, rain is expected to persist
across the northern Piedmont and northern Coastal Plain (along the
NC/VA border) through tonight. PWATs are still in the 1.7 to 1.9
inch range across the area, thus any ongoing rain could produce very
heavy rainfall and localized flooding is possible. Wind gusts could
also be quite strong, upwards of 40 mph or more at times. Lows
should generally bottom out in the 60s, lowest along the VA border,
highest in the southeast.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 1258 PM Monday...

Surface boundary will still be hung up across the area Tuesday
morning (roughly along US-1) and it's likely that there will be
showers and isolated thunderstorms ongoing at daybreak as the
surface low traverses the area. Surface based instability and best
BL-rooted thunderstorm chances during the day Tuesday will be in the
warm sector south and east of the front (generally
Sandhills/southern Coastal Plain) although elevated instability
could allow for an occasional rumble of thunder anywhere across
central NC. Eventually the surface low will move offshore with moist
northeasterly flow pushing the front southward and CAD taking hold
across a good majority of the area. The southern Coastal Plain is
likely to remain within the warm unstable sector all day into the
evening hours, and PoPs will remain highest in that area in
particular.

Temperatures tomorrow will vary considerably across the area with
upper 60s in the NW and mid 80s in the SE. Lows in the upper 50s NW,
mid 60s SE.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 1258 PM Monday...

Wednesday looks to be the driest day of the week with the front just
south of the area. Relatively cool northeasterly flow will lead to
cloudy skies along with the potential for some drizzle and/or very
light rain but overall confidence in this scenario is low and I will
only mention 15-20 PoPs during the daytime hours. Slightly higher
precip chances will be confined to the Sandhills/southern Coastal
Plain in the vicinity of the stalled surface boundary across SC.
Temperatures will be below normal on Wednesday ranging from the
lower 70s to the north to the lower 80s in the south. Lows in the
lower 60s.

Meanwhile to the west, an upper low will move out of the southern
Plains and into the lower OH valley Thursday with a broad area of
southwest flow aloft overspreading the Mid Atlantic. This will allow
the stalled boundary to retreat northward as a warm front, once
again putting NC into the warm sector ahead of an approaching low.
Temperatures should easily return to the upper 70s to mid 80s on
Thursday, with similar but slightly lower temps on Friday. Lee
troughing near the mountains will likely serve as a focal point for
shower and storm development Thursday afternoon and evening, before
showers and storms move eastward across the remainder of the area on
Friday. At the same time the upper low and attendant surface cold
front will slowly move through the area, bringing increased chances
of showers and storms to close out the week. Anomalously high PW's
will precede this trough much like what we've seen recently and some
localized areas of heavy rain can't be ruled out Thursday and
especially Friday.

There are still varying solutions with respect to how quickly the
upper low exits the area, and this is also evident in the ensembles
and ensemble clusters. There's at least a small consensus showing
cyclonic flow aloft across the area through the weekend but with
rising heights nudging into the southwest Piedmont. This should
yield steadily rising temperatures that are slightly above normal
for late May along with a very low end chance (20 percent) of
showers and storms Sunday into Monday.

&&

.AVIATION /06Z WEDNESDAY THROUGH SATURDAY/...
As of 135 AM Tuesday...

Widespread IFR to LIFR conditions will continue today into tonight
across much of the region. The exception will be at KFAY early today
where MVFR conditions are expected. Occasional light rain or drizzle
will continue this morning, with scattered showers this afternoon.
There is a chance of a thunderstorm in the SE this afternoon. All

Looking beyond 06z Wed, LIFR to IFR CIGS and MVFR VSBYS are expected
Tuesday night into early Wednesday. Finally, a gradual return to
MVFR CIGS then VFR conditions are expected Wed-Thu.

The next chance of sub-VFR conditions will be Thursday night and
Friday as the next system approaches from the west.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...KC
SHORT TERM...Leins
LONG TERM...Leins
AVIATION...Badgett
Hazardous weather outlook, May 23, 10:02 AM EDT, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1002 AM EDT Mon May 23 2022

NCZ007>011-021>028-038>043-073>078-083>086-088-089-241415-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
1002 AM EDT Mon May 23 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a Marginal (Level 1) Risk of severe thunderstorms this
afternoon and evening, generally for areas south of Interstate 85.
Damaging wind gusts are the primary hazard. An isolated tornado will
be possible along the track of low pressure later today into the
evening.

In addition, heavy rainfall with localized areas of up to 3
inches can be expected this afternoon and tonight. Minor flooding of
urban areas and small streams can be expected. Isolated flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 23, 1:31 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
131 PM EDT Mon May 23 2022

NCZ073-074-083-084-231830-
Stanly NC-Anson NC-Richmond NC-Montgomery NC-
131 PM EDT Mon May 23 2022

...Strong thunderstorms will impact portions of Anson, western
Montgomery, western Richmond and Stanly Counties through 230 PM
EDT...

At 130 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hemby Bridge to near Pageland. Movement was
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Albemarle, Wadesboro, Troy, Badin Lake, Ansonville, Plyler, Midland,
Polkton, Locust and Norwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3550 8030 3551 7999 3510 7976 3493 7986
      3490 7985 3486 7990 3481 7992 3481 8032
      3519 8028 3517 8035 3518 8037 3516 8044
      3519 8051
TIME...MOT...LOC 1730Z 241DEG 31KT 3513 8063 3479 8047

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Leins

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 1:31 PM EDTSpecial Weather StatementRAHAnson, Montgomery, Stanly59 min
May 23, 1:59 PM EDTTornado WarningRAHDavidson, Montgomery, Randolph, Stanly46 min
May 23, 2:26 PM EDTSevere Thunderstorm WarningRAHChatham, Davidson, Montgomery, Moore, Randolph64 min
May 23, 2:32 PM EDTSevere Thunderstorm WarningRAHHoke, Montgomery, Moore, Richmond, Scotland43 min
May 23, 2:36 PM EDTSpecial Weather StatementRAHAlamance54 min
May 23, 2:49 PM EDTSpecial Weather StatementRAHJohnston, Wayne56 min
May 23, 2:49 PM EDTTornado WarningRAHChatham, Lee, Moore31 min
May 23, 3:12 PM EDTSpecial Weather StatementRAHHarnett, Lee63 min
May 23, 3:13 PM EDTSevere Thunderstorm WarningRAHAlamance, Orange, Person62 min
May 23, 3:18 PM EDTAreal Flood AdvisoryRAHAlamance, Guilford, Orange39 min
May 23, 3:23 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Lee, Orange51 min
May 23, 3:26 PM EDTSpecial Weather StatementRAHAlamance64 min
May 23, 3:33 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Wake57 min
May 23, 3:51 PM EDTAreal Flood AdvisoryRAHGuilford100 min
May 23, 3:51 PM EDTSpecial Weather StatementRAHJohnston, Wayne54 min
May 23, 3:55 PM EDTFlash Flood Warning Considerable damage threatRAHAlamance113 min
May 23, 3:57 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Wake50 min
May 23, 4:05 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake55 min
May 23, 4:06 PM EDTTornado WarningRAHDurham, Franklin, Granville, Wake39 min
May 23, 4:11 PM EDTTornado WarningRAHDurham, Franklin, Granville, Vance34 min
May 23, 4:17 PM EDTFlash Flood Warning Considerable damage threatRAHOrange2 hr
May 23, 4:23 PM EDTFlash Flood Warning Considerable damage threatRAHChatham, Durham, Harnett, Johnston, Lee, Wake114 min
May 23, 4:34 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Nash, Vance56 min
May 23, 4:54 PM EDTSpecial Weather StatementRAHGranville, Vance66 min
May 23, 4:58 PM EDTTornado WarningRAHFranklin, Halifax, Warren16 min
May 23, 5:05 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash70 min
May 23, 5:14 PM EDTSevere Thunderstorm Warning Considerable damage threatRAHHalifax, Warren61 min
May 23, 5:44 PM EDTSpecial Weather StatementRAHEdgecombe, Wilson61 min
May 23, 5:54 PM EDTAreal Flood AdvisoryRAHEdgecombe, Franklin, Halifax, Nash, Wilson2 hr
May 23, 7:34 PM EDTSpecial Weather StatementRAHAnson, Montgomery56 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.